Alert archive / Kansas / Frost Advisories in 2012

Frost Advisory 4, NWS Goodland, KS

May 8, 20124 counties in Kansas; Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this frost advisory at May 8, 2012, 8:38 PM CDT for 4 counties in Kansas; Hitchcock County, Red Willow County, Nebraska. It took effect at May 9, 2012, 3:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 8, 2012, 8:38 PM CDT (01:38 UTC)
In effect from
May 9, 2012, 3:00 AM CDT
Expired
May 9, 2012, 9:00 AM CDT
In force
6 hr
Issued by
NWS Goodland, KS

Counties Decatur County, KS, Graham County, KS, Norton County, KS, Sheridan County, KS, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 123 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2012-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2012-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2631 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

645 
WWUS73 KGLD 090138
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
738 PM MDT TUE MAY 8 2012

KSZ003-004-015-016-NEZ080-081-091400-
/O.NEW.KGLD.FR.Y.0004.120509T0800Z-120509T1400Z/
DECATUR-NORTON-SHERIDAN-GRAHAM-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...OBERLIN...NORTON...HOXIE...HILL CITY...
TRENTON...MCCOOK
838 PM CDT TUE MAY 8 2012

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 9 AM CDT WEDNESDAY.

* TEMPERATURES...TEMPERATURES WILL FALL TO AROUND 34
  DEGREES...MAINLY IN LOW LYING AREAS.

* TIMING/DURATION...FROST WILL BE POSSIBLE AFTER 3 AM AND IS
  EXPECTED TO PERSIST FOR A FEW HOURS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER
VEGETATION.  ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD
BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$
1 follow-up statement
038 
WWUS73 KGLD 091352
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
752 AM MDT WED MAY 9 2012


KSZ003-004-015-016-NEZ080-081-091500-
/O.EXP.KGLD.FR.Y.0004.000000T0000Z-120509T1400Z/
DECATUR-NORTON-SHERIDAN-GRAHAM-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...OBERLIN...NORTON...HOXIE...HILL CITY...
TRENTON...MCCOOK
852 AM CDT WED MAY 9 2012

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

WITH TEMPERATURES IN THE 40S TO LOWER 50S...THE FROST ADVISORY WILL
BE ALLOWED TO EXPIRE.

$$
JTL

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this frost advisory went out at May 8, 7:00 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 8, 7:00 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
600 PM MDT TUE MAY 8 2012

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 301 PM MDT TUE MAY 8 2012

THROUGH TONIGHT...HIGH PRESSURE WILL SETTLE OVER THE AREA TONIGHT.
THE COMBINATION OF LIGHT WINDS...A GENERALLY CLEAR SKY AND LOW
LEVEL DRY AIR WILL ALLOW OVERNIGHT LOWS TO FALL INTO THE MIDDLE
30S TO LOW 40S. THE COLDEST TEMPERATURES ARE EXPECTED GENERALLY
ACROSS THE NORTHEAST AND EASTERN PARTS OF THE AREA AS WELL AS A
FEW LOCATIONS IN FAR EASTERN COLORADO...PRIMARILY THE FLAGLER
AREA. PATCHY FROST IS POSSIBLE IN THE COLDEST AREAS.

WEDNESDAY AND WEDNESDAY NIGHT...NORTHWEST FLOW WILL REMAIN IN
PLACE ACROSS THE REGION AS A RIDGE BEGINS TO BUILD OVER THE
CENTRAL ROCKIES. THIS WILL RESULT IN MAX TEMPS WEDNESDAY AFTERNOON
REACHING THE UPPER 70S TO NEAR 80 DEGREES WITH SOUTHERLY AT
AROUND AROUND 10 MPH.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 301 PM MDT TUE MAY 8 2012

MUCH ABOVE NORMAL TEMPS WILL RESIDE OVER THE TRI-STATE REGION ON
THURSDAY AS SHORTWAVE RIDGING CONTINUES TO BUILD INTO THE AREA
AHEAD OF A DEEPENING NORTHERN STREAM WESTERN CONUS TROUGH. AT THE
SAME TIME A SOUTHERN STREAM LOW WILL CONTINUE TO MEANDER EASTWARD
ACROSS NORTHERN OLD MEXICO AND INTO THE BIG BEND REGION OF TEXAS.

BY EARLY FRIDAY...THE NORTHERN STREAM SHORTWAVE TROUGH WITH AN
ASSOCIATED SURFACE COLD FRONT WILL BEGIN TO MOVE TOWARD THE
CENTRAL HIGH PLAINS. WITH A GEM BEING THE LONE EXCEPTION...GUIDANCE
IS IN REASONABLE AGREEMENT WITH REGARD TO TIMING OF THE FRONT
THOUGH THEY DO DIFFER ON THE STRENGTH. NAM IS THE MOST BULLISH IN
DEPICTING STRONG PRESSURE RISES BEHIND THE FRONT WHICH WOULD YIELD
AT LEAST FEW HOURS OF GUSTY WINDS BEHIND THE FRONT.
CONSEQUENTLY...THE NAM IS ALSO THE MOST BULLISH ON KEEPING TEMPS
COLDER ON FRIDAY AS COMPARED TO THE REMAINING GUIDANCE. DID TREND
MAX TEMPS DOWN SEVERAL DEGREES...ESPECIALLY OVER THE NORTHWEST.
MAY NOT BE COLD ENOUGH YET IF THE NAM WERE TO VERIFY BUT FEEL IT'S
A TREND IN THE RIGHT DIRECTION AT LEAST.

NOT OVERLY EXCITED ABOUT PRECIP CHANCES ASSOCIATED WITH THE
FRONTAL PASSAGE BUT WILL KEEP SLIGHT CHANCES OVER PRIMARILY THE
NORTHWEST HALF OF THE FORECAST AREA.

PRECIP CHANCES BEGIN TO INCREASE DURING THE FRIDAY NIGHT-SUNDAY
TIME FRAME AS THE NORTHERN AND SOUTHERN STREAMS BEGIN TO MERGE
ACROSS THE FOUR CORNERS REGION. INSTABILITY APPEARS MEAGER AT BEST
SO WENT AHEAD AND REMOVED THUNDER MENTION UNTIL SUNDAY. TEMPS OVER
THE WEEKEND WILL BE 5 TO 10 DEGREES BELOW NORMAL WITH READINGS ON
SATURDAY STRUGGLING TO REACH THE 60 DEGREE MARK ACROSS THE WESTERN
HALF OF THE FORECAST AREA.

GRADUAL WARMING TREND WILL SET UP FOR THE FIRST OF NEXT WEEK WITH
TEMPS LIKELY REBOUNDING INTO THE LOW TO MID 70S WITH GENERALLY DRY
CONDITIONS THROUGH TUESDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 557 PM MDT TUE MAY 8 2012

VFR CONDITIONS EXPECTED FOR ENTIRE PERIOD AS SFC HIGH BUILDS OVER
THE AREA BRINGING CLEARING SKIES AND LIGHT WINDS THROUGH THE
PERIOD. COULD POSSIBLY SEE SOME MIST DEVELOP AROUND MCK AROUND
12Z...BUT PROBABILITIES TOO LOW TO INCLUDE ANY FLIGHT CATEGORY
REDUCTION AT THIS TIME.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...007/FOLTZ
LONG TERM...FOLTZ
AVIATION...JRM
Hazardous weather outlook, May 8, 1:40 PM CDT, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1240 PM MDT TUE MAY 8 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1240 PM MDT TUE MAY 8 2012 /140 PM CDT TUE MAY 8 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PATCHY FROST IS EXPECTED EARLY WEDNESDAY MORNING GENERALLY EAST OF
A LINE FROM NEAR BENKELMAN NEBRASKA TO HOXIE AND HILL CITY KANSAS.
ANOTHER AREA WILL BE IN THE KIRK...IDALIA AND FLAGLER AREAS OF
COLORADO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FROM LATE THURSDAY
NIGHT THROUGH SUNDAY. THE THREAT OF WIDESPREAD SEVERE WEATHER IS
VERY LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

Nearby

Frost Advisories in Kansas, 2012Frost Advisories in Nebraska, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.